I am a 56 year old male who since 1997, have been diagnosed with Crohns and a couple of years later, with PSC. After a couple of Crohns flare ups, I was treated successfully with prednisone and then put on Azathioprine. My Crohns is presently under control. My LFTs are ALT 126, Gamma Glutamyl 862 and my Bilirubin is 35.2. I understand that you in the US use different scales. Our's are in U/L for the first 2 and for Bilirubin, it's in umol/L.
Because I am now suffering from Cirrhosis, and to reduce the chances of blood loss from the stomach (due to portal hypertension?), I have been put on Omeprazole and on the third day since I started this, I am getting headaches and stomach upsets. Has any one of you been put on this medication and what is your experience?
Also, when I asked for perhaps yearly MRI scans to possibly detect duct cancer, I was told by my gastroenterologist that regular blood tests are more practical. What are your views about that? However, I do get yearly colonoscopy and will be having it next week week together with a gastroscopy.
I live in Malta, a very small island just south of Sicily and our (free) health service is quite good and when patients need some specialized treatment not available locally, we are flown to other European countries (mainly the UK) by our health department.
I congratulate you for your team spirit and hope everybody finds the courage to live a decent life even if lived under this terrible condition.
My son was diagnosed two years ago
@ the age of 16. He has sirhosis of the
The liver, autoimmune hepatitis& Ulcerative
Colitis. They removed his colon this past
Year. He was on Omeprazole for a while
But didnt’t suffer any side affects. The only
Medication he is on now is Ursodiol. He is doing
Way better than the Dr.'s anticipated.
He has labs done every two months.
If his next labs are ok he’ll move to
Every 6 months. We’ve been told the same
Thing for cancer screaning. My son
Has enlarged lymph nodes on his neck.
His labs have been ok so they haven’t
Biopsied them. It makes me nervous
But sometimes you have to have faith.
I’m sending healing thoughts & well wishes
Sorry to hear you have PSC and glad you reached out. There is a lot of information here for you!
I was diagnosed with PSC in 2009 and had a transplant in 2012 (my son was donor).
More about my story: www.caretohope.ca
I was diagnosed late in the process (in Canada) as I tend to look healthy on the outside when really bad on the inside. I had constant anemia and finally they did a scope down my throat and I had bleeding veins in the esophagus. This is a sign of end stage PSC.
I was put on pantoprazole (very similar med) to stop stomach acid from having a chance to irritate this condition. At one point I did have a total bleed out and almost died from blood loss through these veins! So this is a serious symptom.
These meds lower the production of stomach acid to help prevent these kinds of complications. Also stay away from ibuprofen (Advil) and similar pain meds (Alieve?) as they aggravate bleeding out as well. They also should not be taken by people who may need surgery at any point.
I was also checked for cancer through monthly blood tests. It was always a big relief when these came back normal.
After transplant, at least in Canada, you are also put on the pantoprazole medication because the anti-rejection drugs are pretty toxic and can cause stomached ulcers.
I realize this is all frightening, and I also believe information is power when you have a rare disease. Sorry if I am too direct.
Hope this helps!
I am a nurse and have many, many patients on omeprazole and I have never had anybody complain of these symptoms. Most say the medication helps their stomach upsets. Hope yours gets better. My husband is now going to be getting blood work every 3 months to keep an eye on his liver enzymes. Our doctor told us that is the best way to screen for any issues and then if that shows something suspicious then an MRI would probably be done. Good luck and god bless!
Thank you for your post. I've had unusual reactions to some medications and understand your concern. I research online medications I take if I should experience any reaction, so I checked omeprazole. Headache and stomach upset are possible, so you'll want to let your doctor know what you are experiencing.
I have UC and years ago my gastro prescribed 6-MP. I had a fever, stomach pain, worsening diarrhea, and was taken off and put back on. The third try I lost the use of my legs and developed red welts on my thighs. My husband carried me into the ER and I was admitted. The third day after stopping 6-MP I was able to walk short distances. I walked to the nurses station and my gastro doctor was standing there. He wanted me to start 6-MP again and I refused. Prednisone heals my flares, and not without those unpleasant side effects. I do have a point here, and that is to always check with your doctor if something is not right. My side effects with 6-MP were so unusual that a team from Yale came to my bedside and studied my condition.
I hope you are feeling better soon! We are here for you.
Hi all of you.
I would like to thank all of you for your replies which were all informative and helpful to me at this stage of my life. Indeed I feel much better now. Today I will be preparing myself for tomorrow's Endo+Gastroscopy.
From your replies, it appears that I am in good hands at my local hospital. But as one of you pointed out, information is important even though it is not always what you want to hear.
Again thanks to all for sharing.